Arizona, 2015Flash Flood in Arizona, August 2, 2015
August 2, 2015 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produce flash flooding in de Chelly Wash.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produce flash flooding in de Chelly Wash.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 2, 3:11 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 2, 3:11 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
311 PM MST SUN AUG 2 2015
.SYNOPSIS...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL AND
POSSIBLE FLOODING WILL CONTINUE THROUGH EARLY THIS EVENING. DRY
AIR WILL OVER TAKE THE REGION FROM MONDAY THROUGH WEDNESDAY
LEADING TO A BREAK IN STORM ACTIVITY. BEGINNING THURSDAY...
MOISTURE WILL INCREASE FROM THE SOUTH LEADING TO A RETURN OF DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS.
&&
.DISCUSSION...HIGHER THAN NORMAL MOISTURE LEVELS COMBINED WITH A
MID-UPPER LEVEL DISTURBANCE HAVE BROUGHT NUMEROUS THUNDERSTORMS TO
AREAS ALONG/NORTH OF I-40 TODAY...AND ISOLATED STORMS ARE NOW
DEVELOPING OVER NORTHERN/CENTRAL YAVAPAI. A FLASH FLOOD WATCH WAS
ISSUED THROUGH 5 PM FOR THE FLAGSTAFF REGION...AND UNTIL 8 PM MST
(9PM MDT) FOR THE NORTHEAST PART OF THE STATE AS VERY HIGH
RAINFALL RATES COULD LEAD TO LOCALIZED FLASH FLOODING. EXPECT MOST
OF THIS ACTIVITY TO CLEAR THE FLAGSTAFF AREA LATE THIS AFTERNOON
AND LINGER OVER NORTHEAST AZ THROUGH MID EVENING.
MONDAY THROUGH WEDNESDAY...A DRY WESTERLY FLOW IS FORECAST TO
DEVELOP ACROSS NORTHERN ARIZONA SHARPLY REDUCING THE CHANCES FOR
SHOWERS AND THUNDERSTORMS. DAYTIME HIGH TEMPERATURES ARE FORECAST
TO BE NEAR TO A FEW DEGREES ABOVE NORMAL AT MOST PLACES.
FROM THURSDAY ONWARD...LONGER TERM MODEL GUIDANCE SUGGESTS THAT
LOW LEVEL MOISTURE MAY BE ON THE RISE AS A MOIST SOUTHERLY FLOW
DEVELOPS BETWEEN HIGH PRESSURE OVER NEW MEXICO AND A WEST COAST
TROUGH. THIS WOULD RESULT IN A RETURN OF DAILY CHANCES FOR SHOWERS
AND THUNDERSTORM ACROSS NORTHERN ARIZONA.
&&
.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WILL CONTINUE
THROUGH 01Z-04Z...WITH THE HIGHEST CONCENTRATION OF STORMS
ALONG/NORTH OF I-40 AND EAST OVER NAVAJO AND APACHE COUNTIES.
BRIEF MVFR/IFR CONDITIONS WILL BE POSSIBLE IN THE HEAVIEST STORMS
WHICH WILL CONTAIN VERY HEAVY RAIN AND SMALL HAIL. MOSTLY VFR
CONDITIONS FOR MONDAY...WITH A SLIGHT CHANCE OF AFTERNOON
-SHRA/TSRA NEAR THE NEW MEXICO STATE LINE. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
8 PM MST THIS EVENING FOR AZZ009>013-039-040.
FLASH FLOOD WATCH UNTIL 5 PM MST THIS AFTERNOON FOR AZZ006-007-
015.
&&
PUBLIC...JJ
AVIATION...JJ
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 2, 1:13 PM MST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
113 PM MST SUN AUG 2 2015
AZZ004>018-037>040-030300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
113 PM MST SUN AUG 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY WITH THE GREATEST ACTIVITY ALONG
AND NORTH OF THE MOGOLLON RIM. THE PRIMARY HAZARD FROM THESE
STORMS WILL BE FLOODING FROM HEAVY RAINFALL...FREQUENT LIGHTNING
AND UP TO 1 INCH SIZED HAIL. A FLASH FLOOD WATCH IS IN EFFECT FOR
PARTS OF NORTH CENTRAL AND NORTHEAST ARIZONA. THUNDERSTORM
ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING ACROSS THE REGION
WITH ACTIVITY PERSISTING THE LONGEST IN FAR NORTHEASTERN ARIZONA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FROM MONDAY THROUGH WEDNESDAY...CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL GENERALLY BE CONFINED TO THE WHITE MOUNTAINS
REGION. BEGINNING THURSDAY...LOW LEVEL MOISTURE WILL BE ON THE
INCREASE RESULTING IN A RETURN OF DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.
In the hours before
Special weather statement, Aug 2, 12:51 PM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN AUG 2 2015
AZZ012-015-022030-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
1251 PM MST SUN AUG 2 2015
...SPECIAL WEATHER STATEMENT...
AT 1250 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SUNSET CRATER VOLCANO NATIONAL MONUMENT...OR 12 MILES NORTHEAST
OF FLAGSTAFF...MOVING SOUTHEAST AT 5 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BONITO CAMPGROUND AT SUNSET CRATER...WUPATKI TRAILS...SUNSET CRATER
VOLCANO NATIONAL MONUMENT...TIMBERLINE...FERNWOOD...HUTCHISON ACRES
AND SUNSET CRATER VISITORS CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO RUNNING WATER OVER ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3543 11165 3553 11148 3533 11132 3527 11155
TIME...MOT...LOC 1950Z 333DEG 5KT 3535 11151
MAS
Special weather statement, Aug 2, 2:52 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
252 PM MST SUN AUG 2 2015
AZZ007-008-015-022215-
YAVAPAI COUNTY MOUNTAINS-COCONINO PLATEAU-WESTERN MOGOLLON RIM-
252 PM MST SUN AUG 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCONINO AND
NORTHEASTERN YAVAPAI COUNTIES UNTIL 315 PM MST...
AT 252 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF ASH FORK...OR 30 MILES NORTH OF CHINO VALLEY...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILLIAMS AND INTERSTATE 40 BETWEEN ASH FORK AND WILLIAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3514 11240 3525 11239 3527 11219 3510 11218
TIME...MOT...LOC 2152Z 270DEG 16KT 3519 11232
MAS
Flash Flood, Apache
- When
- August 2, 6:00 PM MST to 7:00 PM MST
- Where
- Apache County, 0.56 mi E of Chinle to 11.53 mi NE of Nazlini
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.150, -109.540
A thunderstorm produce heavy rain and a flash flood in de Chelly Wash. There was one fatality when a truck overturned in the flooded wash around 700 PM MDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Rip Current in Guam, August 2 to 9, 20152 deaths · 42 injured · $21 million · 2 events
- Tornado and Hail in Illinois, August 2, 20152 deaths · 20 injured · $1.0 million · EF1 · 33 events
- Hail and Damaging Winds in Michigan, August 2, 20152 injured · $72 million · 4.5 in hail · 35 events
- Strong Wind in Indiana, August 2, 20151 death · 4 injured · 1 event
- Tornado and Hail in Michigan, August 2, 2015$81,000 · EF1 · 61 events
- Tornadoes and Hail in Iowa, August 2, 2015$355,000 · EF1 · 24 events
- Hail in Nebraska, August 2, 2015$2.1 million · 1 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, August 2, 2015$203,000 · 4 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, August 2, 2015$56,000 · 3.75 in hail · 51 events
- Hail and Damaging Winds in Michigan, August 2, 2015$155,000 · 1 in hail · 10 events
- Flash Flooding in Utah, August 2 to 3, 2015$50,000 · 2 events
- Hail and Damaging Winds in Michigan, August 2, 2015$21,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599027.